Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 44, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 11, 2025, 7:34 PM CDT for Clayton County, Fayette County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2025, 7:34 PM CDT (00:34 UTC)
- Expired
- Jun 11, 2025, 8:15 PM CDT
- In force
- 41 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clayton County, IA, Fayette County, IA
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 2:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 2395 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:25 PM CDT, 1 hour 9 minutes earlier. Its key messages:
- Showers and storms late afternoon/tonight mostly along/south of I- 90. Some strong/severe threat this evening for hail and strong wind gusts.
- Main focus for rain turns northward Thu/Fri, now mostly north of I- 90. Limited (if any) strong/severe risk at this time.
- Training storms will favor higher totals through Friday night with low end amounts from 1/2" to upper end around 2".
Area forecast discussion, Jun 11, 6:25 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 625 PM CDT Wed Jun 11 2025 .KEY MESSAGES... - Showers and storms late afternoon/tonight mostly along/south of I- 90. Some strong/severe threat this evening for hail and strong wind gusts. - Main focus for rain turns northward Thu/Fri, now mostly north of I- 90. Limited (if any) strong/severe risk at this time. - Training storms will favor higher totals through Friday night with low end amounts from 1/2" to upper end around 2". && .DISCUSSION... Issued at 145 PM CDT Wed Jun 11 2025 -REST OF THE AFTERNOON/TONIGHT: convection, spurred by an ripple in the upper level flow, is currently pushing east across southwest MN...and looks to start pressing into SE MN at its current pace by 21-22z. Not much instability for this small complex to feed on as the pool of CAPE is harbored over IA, just south of a west-east running warm front that the RAP progs to hang out across far northern IA through the night. However, a relatively weak low level jet/moisture transport will impinge on the boundary by early evening with increasing low level Fgen along with that shortwave (which lays out across it). Enough forcing to trigger showers/storms around and south of the front. The southern extent will have elevated instability to tap into, but not much for wind shear (that lies farther north). In addition, there will be saturation challenges. Dry near sfc wants to get drier through afternoon mixing. Advection northeast of a warmer/more moist airmass will work against that, but still very dry in a sub cloud layer, and not very saturated above it for that matter. CAMS do get rather "perky" for a few hours this evening the the convection, and could see a hail and wind threat. Could be challenge to get severe hail considering the drier atmosphere. Conversely, inverted v- soundings will promote stronger downdrafts as pcpn evaporates. Some strong-severe risk for NE IA/SW WI into late evening. For Thu/Thu night, a stronger shortwave trough is set to track east across northern MN/far northern WI. Some of the short/medium range guidance suggest the current warm front could shift northward through the day. Might be an unlikely scenario given the rain and clouds that could be lingering well through Thu morning. Instead, differential heating could lead to another west-east sfc boundary developing in the afternoon across central MN/northern WI. The low level jet/moisture transport is much stronger for Thu evening, focused in the north, feeding the shortwave. An expansive area of showers and a few storms should result, moreso for Thu night. Some of the CAMS have started to spark some convection along the lingering front in the south by evening. More confidence with rain chances in the north, but will cover this southern threat with lower end chances for now (20-30%). CAPE pool still lies well south and will minimize/negate a strong/severe threat. For rainfall, the moisture transport is lack luster tonight, warm cloud depths mostly around 3 kft but PWs hover near 1 1/2". Outside of the west-east running boundary to provide focus and repeated rounds of pcpn over the same areas, not a lot going for a heavy rain/flooding threat. Kind of the same for Thu night/Fri although the transport is better. Still repeat storms to contend with, but not over the locations that received the rainfall tonight. On the whole, any flooding type issues look more localized/urban street flooding - at least for now. - WEEKEND INTO NEXT WEEK: Decent consensus between the EPS and GEFS for broad upper level ridging to work across the region for this weekend, but flattens and becomes more zonal moving into the new work week. The bulk of both models' ensemble members lean into dry conditions for the weekend, then back to a more active pattern/rain chances. All WPC clusters favors this overall pattern too. However, considering that the weekend ridge doesn't look too "stout", believe any shortwave troughing could slip across it - if one would manifest (convective mcv for instance). For temps, the warmest air associated with the ridge continues to hold to the west of the region, with probabilities suggesting highs around the seasonable norms. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 616 PM CDT Wed Jun 11 2025 A warm front is forecast to shift north overnight across parts of NE Iowa into SW Minnesota as subtle wave drops S and E across central MN. Scattered rain showers are expected for the northern wave as scattered thunderstorms persist along the warm front along the MN/IA border. Expect VFR conditions to prevail across the area overnight, with brief IFR vsbys in any thunderstorms south of I90. There is an isolated chance (10-20%) of a thunderstorm overnight at RST/LSE, but chances too low at this time to include in TAF. Showers continue to the north into Thursday, with a chance of thunderstorms as well and have included prob30 at LSE/RST for these chances. Models have a chance (30%) of MVFR ceilings Thursday morning, so opted for an OVC030 at this time and will monitor overnight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Rieck AVIATION...JAW
Hazardous weather outlook, Jun 11, 3:01 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 301 PM CDT Wed Jun 11 2025 IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-130015- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant- 301 PM CDT Wed Jun 11 2025 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible late this afternoon and tonight. The greatest chance will be along and south of Interstate 90 where hail up to 1.5 inches in diameter and wind gusts to 60 mph will be the primary threats. Heavy rain south of Interstate 90 may result in localized flooding tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional storms are expected from Thursday into Friday night and from Sunday into Tuesday. Heavy rain on Thursday and Thursday night may be result in some localized flooding south of Interstate 94. .SPOTTER INFORMATION STATEMENT... Spotters may be requested later this afternoon/evening .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-WIZ017-029-032>034-041>044-130015- Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau- Jackson-La Crosse-Monroe-Juneau-Adams- 301 PM CDT Wed Jun 11 2025 This Hazardous Weather Outlook is for portions of southeast Minnesota...central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible late this afternoon and tonight. Small hail and strong winds will be possible with some stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional storms are expected from Thursday into Friday night and from Sunday into Tuesday. Heavy rain on Thursday and Thursday night may be result in some localized flooding south of Interstate 94. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
In the hours before
Special weather statement, Jun 11, 5:01 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service La Crosse WI
501 PM CDT Wed Jun 11 2025
IAZ018-112245-
Floyd IA-
501 PM CDT Wed Jun 11 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FLOYD COUNTY THROUGH 545
PM CDT...
At 500 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rockford, or 12 miles southeast of Mason City, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Rockford around 505 PM CDT.
Rudd around 510 PM CDT.
Floyd around 530 PM CDT.
Other locations impacted by this storm include Idlewilde State Park,
Roseville, Howardville, Floyd Crossing, and Oakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Iowa.
&&
LAT...LON 4315 9302 4321 9291 4321 9273 4309 9257
4293 9302 4294 9303
TIME...MOT...LOC 2200Z 240DEG 17KT 4305 9300
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JARSpecial weather statement, Jun 11, 7:29 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
729 PM CDT Wed Jun 11 2025
IAZ029-120045-
Fayette IA-
729 PM CDT Wed Jun 11 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FAYETTE COUNTY THROUGH
745 PM CDT...
At 728 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maynard, or near Oelwein, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Oelwein, Maynard, Arlington, Westgate, Highways 3 And 187, and
County Roads 3 And W 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Iowa.
&&
LAT...LON 4264 9205 4282 9197 4282 9161 4264 9161
TIME...MOT...LOC 0028Z 276DEG 39KT 4273 9184
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JARThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:29 PM CDT | Special Weather Statement | ARX | Fayette | 16 min |
| Jun 11, 8:03 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 23 min |
| Jun 12, 6:33 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 27 min |
| Jun 12, 6:57 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.